Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Symmetric approximation of frames and bases in Hilbert spaces


Authors: Michael Frank, Vern I. Paulsen and Terry R. Tiballi
Journal: Trans. Amer. Math. Soc. 354 (2002), 777-793
MSC (2000): Primary 42C99; Secondary 46C05, 47B10, 65T99
DOI: https://doi.org/10.1090/S0002-9947-01-02838-0
Published electronically: August 31, 2001
MathSciNet review: 1862567
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the symmetric approximation of frames by normalized tight frames extending the concept of the symmetric orthogonalization of bases by orthonormal bases in Hilbert spaces. We prove existence and uniqueness results for the symmetric approximation of frames by normalized tight frames. Even in the case of the symmetric orthogonalization of bases, our techniques and results are new. A crucial role is played by whether or not a certain operator related to the initial frame or basis is Hilbert-Schmidt.


References [Enhancements On Off] (What's this?)

  • 1. J. G. AIKEN, J. A. ERDOS AND J. A. GOLDSTEIN, Unitary approximation of positive operators, Illinois J. Math. 61(1980), 61-72. MR 81a:47026
  • 2. J. G. AIKEN, J. A. ERDOS AND J. A. GOLDSTEIN, On Löwdin orthogonalization, Internat. J. Quantum Chem. 18(1980), 1101-1108.
  • 3. A. ALDROUBI, Portraits of frames, Proc. Amer. Math. Soc. 123(1995), 1661-1668. MR 95g:46037
  • 4. P. G. CASAZZA, Every frame is the sum of three (but not two) orthonormal bases - and other frame representations, J. Fourier Anal. Appl. 4(1998), 727-732. MR 2000a:47046
  • 5. P. G. CASAZZA, The art of frame theory, preprint, math.FA/9910168 at xxx.lanl.gov, 1999; e Taiwanese J. Math. 4 (2000), 129-201. CMP 2000:13
  • 6. P. G. CASAZZA, O. CHRISTENSEN, Hilbert space frames containing a Riesz basis and Banach spaces which have no subspace isomorphic to $c_0$, J. Math. Anal. Appl. 202(1996), 940-950. MR 97g:46009
  • 7. P. G. CASAZZA, O. CHRISTENSEN, Frames containing a Riesz basis and preservation of this property under perturbations, SIAM J. Math. Anal. 29(1998), 266-278. MR 99i:42043
  • 8. O. CHRISTENSEN, Frame perturbations, Proc. Amer. Math. Soc. 123(1995), 1217-1220. MR 95e:46024
  • 9. O. CHRISTENSEN, A Paley-Wiener theorem for frames, Proc. Amer. Math. Soc. 123(1995), 2199-2201. MR 95i:46027
  • 10. O. CHRISTENSEN AND C. HEIL, Perturbations of Banach frames and atomic decompositions, Math. Nachr. 185(1997), 33-47. MR 98m:42061
  • 11. XINGDE DAI AND D. R. LARSON, Wandering vectors for unitary systems and orthogonal wavelets, Memoirs Amer. Math. Soc. 134(1998), no. 640. MR 98m:47067
  • 12. M. FRANK AND D. R. LARSON, Frames in Hilbert C*-modules and C*-algebras, preprint, University of Houston, Houston, and Texas A&M University, College Station, Texas, U.S.A., 1998.
  • 13. M. FRANK AND D. R. LARSON, A module frame concept for Hilbert C*-modules, in: Functional and Harmonic Analysis of Wavelets (San Antonio, TX, Jan. 1999), ed.: D. R. Larson, L. W. Baggett, AMS, Providence, R.I., Contemp. Math. 247(2000), 207-233. MR 2001b:46094
  • 14. J. A. GOLDSTEIN AND MEL LEVY, Linear algebra and quantum chemistry, Amer. Math. Monthly 98(1991), 710-715. MR 92j:81366
  • 15. DEGUANG HAN AND D. R. LARSON, Frames, bases and group representations, Memoirs Amer. Math. Soc. 147(2000), no. 697. MR 2001a:47013
  • 16. J. R. HOLUB, Pre-frame operators, Besselian frames, and near-Riesz bases in Hilbert spaces, Proc. Amer. Math. Soc. 122(1994), 779-785. MR 95a:46030
  • 17. J. R. HOLUB, The equivalence of frames, Bull. Polish Acad. Sci., Math. 45(1997), 73-76. MR 98c:46014
  • 18. E. J. IONASCU, D. R. LARSON, C. M. PEARCY, On the unitary systems affiliated with orthonormal wavelet theory in $n$ dimensions, J. Funct. Anal. 157(1998), 413-431. MR 99g:47086
  • 19. S. LAKIC, Two iterative methods for the matrix inverse square root, Fasc. Math. 26(1996), 91-110. MR 97h:65054
  • 20. P.-O. L¨OWDIN, On the nonorthogonality problem, Adv. Quantum Chem. 5(1970), 185-199.
  • 21. B. PHILIPPE, An algorithm to improve nearly orthonormal sets of vectors on a vector processor, SIAM J. Algebraic Discrete Methods 8(1987), 396-403. MR 88e:65046
  • 22. K. SEIP, On the connection between exponential bases and certain related sequences in $L^2([-\pi,\pi])$, J. Funct. Analysis 130(1995), 131-160. MR 96d:46030
  • 23. N. SHERIF, On the computation of a matrix inverse square root, Computing 46(1991), 295-305. MR 92h:65073
  • 24. N. SHERIF, On optimal symmetric orthogonalization and square roots of a normal matrix, Bull. Austr. Math. Soc. 47(1993), 233-246. MR 94g:65044
  • 25. T. R. TIBALLI, Symmetric orthogonalization of vectors in Hilbert spaces, Ph.D. Thesis, University of Houston, Houston, Texas, U.S.A., 1991.
  • 26. Wavelet Theory and Harmonic Analysis in Applied Sciences, eds.: C. E. D'Attellis and E. M. Fernández-Berdaguer, Birkhäuser, Boston, Mass., 1997. MR 98b:00035

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 42C99, 46C05, 47B10, 65T99

Retrieve articles in all journals with MSC (2000): 42C99, 46C05, 47B10, 65T99


Additional Information

Michael Frank
Affiliation: Universität Leipzig, Mathematisches Institut, D–04109 Leipzig, F.R.Germany
Email: frank@mathematik.uni-leipzig.de

Vern I. Paulsen
Affiliation: Department Mathematics, University of Houston, Houston, Texas 77204-3476
Email: vern@math.uh.edu

Terry R. Tiballi
Affiliation: Department Mathematics, SUNY at Oswego, Oswego, New York 13126
Email: tiballi@oswego.edu

DOI: https://doi.org/10.1090/S0002-9947-01-02838-0
Keywords: Hilbert space, Riesz basis, frame, symmetric orthogonalization, symmetric approximation, Hilbert-Schmidt operator
Received by editor(s): December 14, 1998
Received by editor(s) in revised form: August 1, 2000
Published electronically: August 31, 2001
Additional Notes: The first and second authors were supported in part by an NSF grant.
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society